Kentucky, 2003Flash Flood in Kentucky, August 31, 2003
August 31, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 31, 3:03 PM EST, 7 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 3:03 PM EST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT SUN AUG 31 2003
FRONTAL BOUNDARY CURRENTLY EASING NORTH TOWARDS THE OHIO RIVER.
ONGOING CONVECTION SHOULD SLACKEN AS THE SUN GOES DOWN AND AS WEAK
S/W EXITS...HOWEVER WILL PLACE IT SAFE AND LET FLOOD WATCH RIDE
THROUGH THE EARLY EVENING AS NEW CONVECTION CONTINUES TO FIRE OFF TO
THE SOUTHWEST. GOOD OVERALL MODEL AGREEMENT LIFTS THE FRONT NORTH
TOMORROW...KEEPING US IN MORE OF A BUOYANCY DEPENDENT ENVIRONMENT.
SOME INCREASE IN UNIDIRECTIONAL FLOW TOMORROW COULD LEAD TO A FEW
STORMS PUTTING DOWN SOME GUSTY WINDS AND OF COURSE THE ISOLATED
HEAVY RAIN THREAT CONTINUES WITH JUICY SOUNDINGS. HAVE KEPT A PRETTY
MUCH PERSISTENCE FORECAST FROM MONDAY NIGHT ONWARD. FRONT SAGS BACK
SOUTH AS PLAINS S/W DIGS IN FROM BEHIND IT. BOUNDARY THEN LAYS OUT
IN THE VICINITY ONCE AGAIN WITH OCCASIONAL PROPAGATING WAVES THROUGH
WEDNESDAY. LATEST GFS TRIES TO PUSH FRONT THROUGH THURSDAY. STILL
CARRYING DRY FORECAST FOR NOW...WILL LET LATER SHIFTS DECIDE WHETHER
OR NOT TO HOLD ONTO PRECIP INTO THE MORNING HOURS OR NOT. DRY
FORECAST THROUGH WEEKEND.
.JKL...FLOOD WATCH FOR ENTIRE AREA THROUGH 8 PM.
GEOGERIAN
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1115 AM EDT SUN AUG 31 2003
NEED TO UPDATE TO REMOVE MORNING WORDING. WHILE AT IT...WILL MAKE
SOME OTHER MINOR ADJUSTMENTS. WILL DROP POPS IN JKL GROUP TO 70
PERCENT. PERSISTENT CLOUDS HAVE NOT ALLOWED DESTABILIZATION...AND
THINK THAT THIS AREA FITS IN BETTER WITH THE NORTHERN REGIME THAN
THE SOUTHWESTERN ONE. WILL ALSO MAKE SOME ADJUSTMENTS TO TEMP
RANGES...NO REAL CHANGES TO THE FORECAST...BUT IT WILL ALLOW SOME
GROUPS TO BE COMBINED AND SIMPLIFY THE FORECAST.
AS FOR THE FLOOD WATCH...SINCE IT IS UP...AM RELUCTANT TO CANCEL ANY
OF IT AT THIS POINT. HOWEVER...THINK THAT THE THREAT IS RATHER
MINIMAL OUTSIDE OF THE SOUTHWEST PORTION OF THE FORECAST AREA. WOULD
NOT RULE OUT PROBLEMS ELSEWHERE...BUT THINK PROBLEMS WOULD BE QUITE
ISOLATED. DEPENDING ON WHAT DEVELOPS EARLY THIS AFTERNOON...ALL OR A
PORTION OF THE WATCH MAY BE DROPPED WITH THE ISSUANCE OF THE MAIN
FORECAST PACKAGE LATER THIS AFTERNOON.
HAL
---------------------------------------------------------------------
510 AM EDT SUN AUG 31 2003
07Z SFC ANALYSIS SHOWS A MOIST FRONT LYING ACROSS EAST KENTUCKY.
THIS FRONT ARCHES BACK WEST TO AN INVERTED-TYPE LOW WORKING OUT OF
THE SOUTHERN PLAINS. DEW POINTS THROUGH KENTUCKY AND POINTS SOUTH
ARE IN THE LOWER AND MIDDLE 70S. ON SATELLITE...PLENTY OF CLOUDS
BLANKET EAST KENTUCKY AND MOST LOCATIONS ALONG AND SOUTHWEST OF THE
FRONT. ON RADAR...A FEW CLUSTERS OF SHOWERS REMAIN OVER CENTRAL
KENTUCKY WITH ADDITIONAL...MORE SCATTERED SHOWERS AND THUNDERSTORMS
BEGINNING TO DEVELOP OVER EAST KENTUCKY.
THE MODELS ARE IN GOOD AGREEMENT WITH A FAIRLY STAGNANT PATTERN OF A
SUBTROPICAL RIDGE OVER THE SOUTHEAST PART OF THE COUNTRY AND
MODERATELY SPEEDY FLOW RUNNING ALONG THE TOP OF THIS AND THROUGH THE
OHIO VALLEY. A TROUGH OF NOTE WILL PRESS INTO THIS AREA BY TUESDAY
MORNING PUSHING THE RIDGE FURTHER SOUTH. A SECOND REENFORCING TROUGH
WILL THEN DIVE THROUGH THE GREAT LAKES HELPING TO RESTORE THE LOW
HEIGHT CONDITIONS THAT HAVE PLAGUED/BLESSED OUR REGION FOR THE BULK
OF THE SUMMER. A SMALL SHORTWAVE WILL RIDE THROUGH KENTUCKY TODAY
WELL AHEAD OF THE FIRST TROUGH. THIS SHOWS UP BETTER IN THE GFS THAN
THE ETA. THE GFS ALSO BRINGS THE NEXT TROUGH A BIT CLOSER TO US AND
MOVES IT FASTER THAN THE ETA. AM LEANING TOWARD THE GFS SOLUTION
BASED ON BETTER CONSISTENCY AND BETTER INITIALIZATION OVER
KENTUCKY.
SENSIBLE WEATHER WILL FEATURE ANOTHER RAINY DAY WITH SHOWERS AND
THUNDERSTORMS BREAKING OUT AT ANYTIME. DESPITE A GENERAL LACK OF
UPPER LEVEL SUPPORT...ANY STORMS THAT DEVELOP WILL TAKE ADVANTAGE OF
THE HIGH PW AIR IN PLACE...LEADING TO HEAVY RAINS. THE POTENTIAL FOR
FLASH...AND GENERAL NUISANCE...FLOODING WILL EXIST FROM ANY SLOW
MOVING STORMS THAT DEVELOP...ESPECIALLY OVER PLACES THAT SAW
EXCESSIVE RAIN DURING THE PAST FEW DAYS...LIKE OUR CUMBERLAND VALLEY
COUNTIES. ACCORDINGLY...HAVE ISSUED A FLOOD WATCH UNTIL 8 PM EDT FOR
THE ENTIRE CWA. EXPECT THE HEAVIEST RAINS TO LIFT NORTH DURING THE
EVENING AS THE FRONT ALSO SHIFTS SLOWLY NORTH. MONDAY SHOULD BE A
BIT DRIER WITH THE FRONT TO THE NORTH ALTHOUGH THERE WILL BE LITTLE
TO STOP MORE GARDEN VARIETY SHOWERS AND THUNDERSTORMS FROM
DEVELOPING. BY MONDAY NIGHT...A SFC WAVE WILL RIDE EAST ALONG THE
FRONT AND PASS JUST TO THE NORTH BUT ALSO PUSH ANOTHER POSSIBLE WAVE
OF SHOWERS AND THUNDERSTORMS THROUGH KENTUCKY AT ITS LEADING EDGE
...A GOOD CHANCE FOR RAIN WILL ALSO EXIST LATER TUESDAY AS THE WAVE
PASSES AND HELPS TO DRIVE THE FRONT BACK DOWN THROUGH US AS A COLD
FRONT THAT WILL HOPEFULLY PUSH THROUGH BY EARLY WEDNESDAY. THE NEXT
TROUGH LOOKS TO ALSO SEND A FRONT THROUGH US LATER IN THE WEEK BUT
THIS ONE WILL BE MOISTURE STARVED.
MOS TEMPS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE MAV
ONES TOO LOW TODAY...GOOD FOR MONDAY THEN AGAIN TOO COOL ON TUESDAY.
HARD TO SEE THE HIGHS LESS THEN 80 DEGREES WITHOUT A MAJOR WASHOUT.
POPS ALL SEEM REASONABLE WITH THE HIGHEST TODAY THEN TAPERING DOWN
TONIGHT WITH A MINI-RESURGENCE ON LATER ON MONDAY.
AS FOR GFE GRIDS...PERFORMED MY USUAL POPULATION OF TEMP/DEWPOINT
AND WIND GRIDS FROM THE MESOETA. HAD TO ADJUST THE TEMPS FOR BEING
TOO COOL TODAY AND TONIGHT. IN THE EXISTING GRIDS...MAINLY ADJUSTED
THE SKY AND POP GRIDS FOR THE LATEST MODEL CONSENSUS WAG OF THE
FRONT. THIS ENTAILED BEEFING UP SKY/POPS SOUTH TODAY AND THEN
ALLOWING THE HIGHEST OF THESE GRIDS TO LIFT NORTH BY MONDAY
MORNING.
PRELIMINARY CCF NUMBERS:
LOZ 081/068 083/068 082
JKL 080/068 080/067 080
GREIF
---------------------------------------------------------------------
1015 PM EDT SAT AUG 30 2003
FOR THE EVENING UPDATE...WILL ADJUST POPS MAKING THE GRADIENT HIGHER
IN THE SOUTH AND LOWER NORTH. WILL ALSO ADD THE MENTION OF PATCHY
FOG POSSIBLY LOCALLY DENSE. AS OF 00Z...THE SURFACE FRONT WAS
LOCATED JUST NORTH OF JKL...BUT EXTENDING SOUTHWEST AND RUNNING NEAR
THE KY/TN WESTERN BORDERS. BETWEEN YESTERDAY AND TODAY...MOST
AREAS HAVE SEEN SOME AMOUNT OF RAIN WITH A FEW FLASH FLOODING
REPORTS THIS EVENING.
UPDATED ZONES OUT SHORTLY.
OUDEMAN
Hazardous weather outlook, Aug 31, 8:55 PM EST, 1 hour 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
955 PM EDT SUN AUG 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
...FLOOD WATCH UNTIL MIDNIGHT...
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS ARE LIKELY TONIGHT WITH EXCESSIVE RAIN A
POSSIBILITY. DUE TO THE SATURATED GROUNDS IN PARTS OF EAST KENTUCKY
THERE IS A POTENTIAL FOR FLASH FLOODING FROM ANY PROLONGED SLOW
MOVING THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN THROUGH
WEDNESDAY AS A SURFACE FRONT HANGS OVER THE REGION. WET CONDITIONS
WILL FINALLY SUBSIDE AROUND WEDNESDAY AS HIGH PRESSURE PUSHES THE
FRONT EAST. THUNDERSTORMS MONDAY AFTERNOON AND NIGHT COULD BE SEVERE
WITH DAMAGING WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE RAINFALL...FLOODING
...AND ANY WIND DAMAGE.
Flash Flood, Wayne
- When
- August 31, 10:30 PM EST to 11:30 PM EST
- Where
- Wayne County, 1 mi ESE of Wait
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Up to nine inches of water were flowing over Kentucky Highway 90 in several places near the Zula area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 31, 20031 death · 1 injured · 1 event
- Flash Flood in Kansas, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Florida, August 31, 20031 death · 1 event
- Rip Current in Alabama, August 31, 20031 death · 1 event
- Lightning Strike in Georgia, August 31, 20031 death · 1 event
- Heavy Rain in North Carolina, August 31, 2003$100,000 · 1 event
- Flash Flooding and Lightning Strike in North Carolina, August 31, 2003$50,000 · 4 events
- Lightning Strike in North Carolina, August 31, 2003$50,000 · 1 event
- Tornado and Damaging Wind in Illinois, August 31, 2003F1 · 2 events
- Damaging Wind in Louisiana, August 31, 2003$30,000 · 52 kt wind · 1 event
- Flash Flooding in Texas, August 31, 2003$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333071.